Illinois, 2008

Flooding in Illinois, February 17 to 18, 2008

February 17 to 18, 2008 · NWS LOT · 6 events in 6 counties and zones

Heavy rainfall in addition to melting snow caused flooding across parts of north central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rainfall in addition to melting snow caused flooding across parts of north central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 5:56 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 17, 5:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
556 AM CST SUN FEB 17 2008

.DISCUSSION...
340 AM CST

TEXT BOOK MID-LATITUDE CYCLONE HAS DEVELOPED OVER THE CENTRAL
CONUS WITH MASSIVE WARM CONVEYOR BELT WITH WIDESPREAD MODERATE TO
HEAVY PRECIPITATION EXTENDING FROM THE GULF COAST NORTH INTO
WI/MI. THREE HOURLY PRECIPITATION RATES UPSTREAM WITH THIS BATCH
OF RAIN HAVE AVERAGED AROUND 0.50 IN THE HEAVIEST RAIN AND SEE NO
REASON FOR THE RAINFALL RATES TO BACK OFF MUCH THIS MORNING. STILL
LOOKS LIKE A SOLID INCH TO NEARLY TWO INCHES OF RAIN WILL FALL BY
MID TO LATE MORNING WHICH IS WHEN THE MID LEVEL DRY INTRUSION WILL
LIKELY OVERSPREAD THE CWA. STILL WOULD ANTICIPATE FLOODING
PROBLEMS TO DEVELOP AFTER SUNRISE AS LITTLE HAS CHANGED FROM A
HYDROLOGIC PERSPECTIVE FROM WHAT HAS BEEN EXTENSIVELY DISCUSSED
OVER THE PAST FEW AFDS AND FFAS.

OTHER EVEN MORE SHORT TERM CONCERN IS WITH THE ONGOING WINTER
WEATHER ADVISORY. TEMPS ACROSS THE ADVISORY AREA HAVE GENERALLY
RISEN ABOVE FREEZING...HOWEVER CALLS TO LOCAL LAW ENFORCEMENT
OFFICIALS REVEAL THAT ROADWAYS ARE ICY IN SPOTS DESPITE THE ABOVE
FREEZING TEMPS. SUSPECT THIS IS DUE IN PART TO THE EXTENDED COLD
PERIOD LEADING UP TO THE EVENT AND THE INITIAL PAVEMENT TEMPS.
TEMPS SHOULD RISE A FEW MORE DEGREES TODAY AND WITH TIME PAVEMENT
TEMPS SHOULD CATCH UP AND ROADWAYS TURN WET VS ICY. WILL TRIM THE
LENGTH OF THE ADVISORY TO END BY MID MORNING AS TEMPS WILL BE
FIRMLY ABOVE FREEZING AND PAVEMENT TEMPS SHOULD HAVE TIME TO CLIMB
ABOVE FREEZING BY THEN.

AS ALLUDED TO EARLIER...THE MID LEVEL DRY INTRUSION SHOULD
OVERSPREAD MUCH OF THE CWA DURING THE MID TO LATE MORNING AS THE
WARM CONVEYOR BELT SHIFTS EAST OF THE AREA. AS THIS OCCURS THE
WIDESPREAD RAIN WILL TAPER OFF WITH JUST MORE SPOTTY LIGHT RAIN OR
SHOWERS EXPECTED MUCH OF THE AFTERNOON. THE ABSENCE OF A STEADY
RAIN SHOULD ALSO ALLOW FOR AREAS OF DENSE FOG TO FORM OVER WHATS
LEFT OF THE SNOWPACKED AREAS...PARTICULARLY AS THE LOW NEARS THE
AREA AND WINDS SUBSIDE SOME.

THE OTHER CONCERN THIS AFTERNOON WILL BE THE POTENTIAL FOR SOME
LOW TOPPED CONVECTION TO FIRE THIS AFTERNOON AS MID LEVEL COLD
CORE MOVES OVERTOP THE RELATIVELY MILD/MOIST BOUNDARY LAYER. LAPSE
RATES WILL STEEPEN SIGNIFICANTLY AS H5 TEMPS DROP TO -25C WITH
H7-H5 LAPSE RATES STEEPENING TO 7C/KM. AS DR MERZLOCK ALLUDED TO
TOTALS TOTALS GETTING UP OVER 50 IS CERTAINLY WORTHY OF A
CONTINUED MENTION OF THUNDER THIS AFTERNOON.

STILL APPEARS THAT THE TRACK OF THE LOW WILL KEEP MOST OF THE
DEFORMATION ZONE PRECIPITATION WEST OF THE CWA. IN FACT...THE COLD
AIR WILL BE SLOW TO MOVE BACK INTO THE AREA...WITH SUB-FREEZING
TEMPS LIKELY NOT MAKING IT BACK INTO THE CWA UNTIL AFTER 21-22Z AT
WHICH TIME WE SHOULD SEE A TRANSITION OF WHATEVER PRECIP THAT
LINGERS BACK TO SNOW.

A COUPLE LOW AMPLITUDE WAVES ARE STILL PROGGED TO ROTATE AROUND
THE LARGE TROUGH OVER THE AREA. THE SUBTLE WAVES AND CONTINUED
CYCLONIC FLOW SHOULD BE ENOUGH TO KEEP SOME LIGHT SNOW OR FLURRIES
GOING AT TIMES TONIGHT THROUGH MONDAY. ACCUMULATIONS MAY REACH AN
INCH OR TWO IN SPOTS BY THE TIME THE SNOW CHANCES BEGIN TO
DIMINISH MONDAY NIGHT AS THE TROUGH AXIS SHIFTS EAST OF THE AREA.

IZZI

&&

.AVIATION...
555 AM CST

FOR THE 1200 UTC TAFS...LIGHT TO MODERATE RAINFALL CONTINUES TO
FALL ACROSS THE TAF SITES THIS MORNING. THIS IN COMBINATION WITH
WARM AIR MOVING ACROSS A SNOWPACK THAT RANGED FROM 3 INCHES BY
MDW ON UP TO AROUND A FOOT BY RFD HAS LED TO LOWERED VISIBILITIES
AND CEILINGS. THESE LIFR CEILINGS AND IFR VISIBILITIES SHOULD LAST
THROUGH AROUND 16Z AT THE CHICAGO TAF SITES WHEN THE DRY SLOT
SHOULD START MOVING INTO THE REGION. CEILING/VIS FORECAST IN THE
LATE MORNING/EARLY AFTERNOON MAY ACTUALLY BE ON THE LOW SIDE IF
SIGNIFICANT CLEARING TAKES PLACE IN THE DRY SLOT...BUT THINKING IS
THAT THIS BETTER CLEARING WILL LIKELY TRANSPIRE FURTHER TO THE
SOUTH AND EAST. SOME THUNDER IS NOT OUT OF THE QUESTION AS THE DRY
SLOT COMES IN AS WELL...BUT WITH LOW CONFIDENCE OF WHEN/WHERE
CONVECTIVE STORMS WOULD DEVELOP...HAVE LEFT THIS MENTION OUT OF
THE TAFS FOR NOW.

WINDS SHOULD ALSO START INCREASING OUT OF THE SOUTHEAST THROUGH
THE MORNING AS THE SFC LOW APPROACHES. THIS LOW SHOULD REACH THE
RFD AREA AROUND 18Z AND CONTINUE TO TRACK NORTHEASTWARD INTO
CENTRAL MICHIGAN BY SUNDAY EVENING. CONDITIONS AT RFD WILL LIKELY
REMAIN IN THE LOWER CATEGORIES AS THEY REMAIN ALONG A STALLED OUT
FRONTAL BOUNDARY WHERE WINDS ARE LIGHTER AND A DEEPER SNOWPACK
WILL ALLOW FOR AMPLE MOISTURE TO REMAIN IN THE ATMOSPHERE NEAR THE
SFC. PRECIP WILL START CHANGING OVER TO LIGHT SNOW IN THE EARLY
EVENING AS COLDER AIR STARTS TO COME BACK INTO THE REGION. THIS
WILL ALSO KNOCK VIS AND CIGS BACK DOWN...BUT THEY SHOULD START TO
REBOUND TOWARD MONDAY MORNING AS THE SYSTEM LIFTS OUT OF THE
REGION AND THE PRECIP COMES TO AN END. WINDS WILL REMAIN ON THE
GUSTY SIDE HOWEVER.

HALBACH

&&

.MARINE...
350 AM CST

GALES APPEAR LIKELY TO DEVELOP ACROSS THE LAKE TONIGHT AS A POTENT
LOW PRESSURE SYSTEM TRACKS FROM SOUTHERN MISSOURI TO NORTHERN
ILLINOIS BY NOON TODAY...ON INTO CENTRAL MICHIGAN TONIGHT. AS THE
LOW PASSES OFF TO THE EAST OF THE LAKE...NORTHERLY TO
NORTHWESTERLY GALES SHOULD DEVELOP ON THE BACKSIDE OF THIS LOW.
THESE GALES WILL LIKELY PERSIST THROUGH MONDAY MORNING WHEN THE
LOW SHOULD BE OFF INTO EASTERN CANADA AND A RIDGE OF HIGH PRESSURE
STARTS TO BUILD INTO THE REGION.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 4 PM CST THIS AFTERNOON FOR ILZ003>006-008-
     010>014-019>023-032-033-039.
     WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR
     ILZ003>006-008-010-011.
IN...FLOOD WATCH UNTIL 4 PM CST /5 PM EST/ THIS AFTERNOON FOR INZ001-
     002-010-011-019.
LM...GALE WARNING FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
     LMZ745-777-779.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY
     FOR LMZ740>744.

&&

WFO LOT
Hazardous weather outlook, Feb 17, 4:36 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 AM CST SUN FEB 17 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 AM CST SUN FEB 17 2008 /536 AM EST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SOME PATCHY FREEZING RAIN COULD RESULT IN ICY ROADWAYS NEAR THE
WISCONSIN LINE EARLY THIS MORNING.

MODERATE TO HEAVY RAINFALL THIS MORNING WILL LIKELY RESULT IN
FLOODING OF STREAMS AND CREEKS AS WELL AS LOW LYING AND FLOOD
PRONE AREAS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY
SOUTHEAST OF INTERSTATE 55.

IN ADDITION...AREAS OF DENSE FOG WILL LIKELY DEVELOP LATE THIS
MORNING INTO THE AFTERNOON...PARTICULARLY NORTH OF INTERSTATE 80.

FINALLY...LINGERING LIGHT RAIN WILL TURN TO LIGHT SNOW LATE THIS
AFTERNOON AND CONTINUE AT TIMES INTO TONIGHT. SOME LOCATIONS COULD
SEE ACCUMULATIONS OF AN INCH OR SO BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF LIGHT SNOW COULD PRODUCE RESULT IN UP TO AN INCH OF
SNOW MONDAY.

WIND CHILLS OF 10 TO 20 BELOW ZERO ARE LIKELY MONDAY NIGHT INTO
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING OR MEASURED
HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-181045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED ACROSS THE
ILLINOIS NEARSHORE REGION STARTING THIS EVENING. GALE FORCE WINDS
ARE EXPECTED ACROSS A PORTION OF THE INDIANA NEARSHORE REGION
STARTING TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS SHOULD START SUBSIDING TO BELOW GALES AND 20 KNOTS ON MONDAY
MORNING ACROSS ALL NEARSHORE REGIONS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS WILL DEVELOP ACROSS ALL PORTIONS OF THE OPEN
WATERS OF LAKE MICHIGAN THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS WILL LIKELY CONTINUE THROUGH MONDAY MORNING ACROSS
THE ENTIRE LAKE AND EVENTUALLY SUBSIDE BY MONDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI/HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Grundy

When
February 17, 6:00 AM CST to February 18, 1:00 PM CST
Where
Grundy County, 0.95 mi WNW of Nettlecreek to 1.08 mi S of Kinsman
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.457, -88.596

Rainfall and melting snow caused flooding across most of Grundy County. Several homes suffered flood damage.

Flood, La Salle

When
February 17, 6:00 AM CST to February 18, 1:00 PM CST
Where
La Salle County, 4.96 mi W of Welland to 3.49 mi S of Priscilla
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.628, -89.166

Heavy rain and melting snow on frozen ground caused flooding of roads, fields, and basements across many parts of LaSalle County.

Flood, Cook

When
February 17, 7:00 AM CST to February 18, 1:00 PM CST
Where
Cook County, 1.5 mi NNW of Glencoe to 1.94 mi NNE of Dunhurst
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
42.150, -87.760

The combination of heavy rain and melting snow caused flooding across parts of Chicago including flooded roads and numerous flooded basements. Part of the roof of a grocery store in Glencoe collapsed from the weight of rain and melting snow. No injuries were reported.

Flood, Will

When
February 17, 3:45 PM CST to February 18, 1:00 PM CST
Where
Will County, 1.7 mi NNW of Crest Hill to 0.96 mi SSW of Crest Hill
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
41.593, -88.160

Standing water was reported in fields and ditches.

Flood, Du Page

When
February 17, 4:00 PM CST to February 18, 1:00 PM CST
Where
Du Page County, 0.19 mi SSE of Ingalton to 0.73 mi E of Batavia Jct
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.897, -88.199

Extensive backyard flooding was reported in Warrenville and the West Branch of the Dupage River was reported to be 1.5 feet over it's banks in Winfield.

Flood, De Kalb

When
February 17, 5:18 PM CST to February 18, 1:00 PM CST
Where
De Kalb County, 1.77 mi ENE of Waterman to 1.85 mi SE of Waterman
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
41.780, -88.739

A creek was reported out of its banks between Waterman and Hinckley with 19 acres of a farm field flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84316, 84325, 87137, 84634, 84638, 84632.